Ever since the birth control pill was approved for use in 1960, women started complaining about one common side effect: hair loss. Millions of women across the world are prescribed contraceptive pills each year yet very few of them attribute these tiny pills to the hair loss they may be experiencing.
The combined contraceptive pill suppresses ovulation thanks to the actions of the two hormones it contains: estrogen and progestin. Women with a pre-disposition to hormone-related hair loss or who are particularly sensitive to the hormonal changes brought about as a result of the contraceptive pill can experience varying degrees of hair loss while taking the pill. This is as true for women of black/ethnic origin with curly hair as it is for other women. Hair loss following cessation of birth control pill use is also common.
It is recognized that contraceptive pills provide many benefits to the women who use them; the contraceptive pill is hailed for its effectiveness and safety. However, it is essential that women who have a family history of hair loss are aware of the potential effects these pills can have on their hair.
Women with a pre-disposition to hair loss do not have to face a ‘Birth Control Pill vs. Hair’ debate. These women are advised to use only birth control pills that are low in androgens. Alternatively, non-hormonal forms of contraceptive, such as the female or male condom or the diaphragm, should be sought.
Women without a pre-disposition to hair loss may find that they too experience some hair loss while on the contraceptive pill. This is usually temporary, however, and may be expected to last no more than six months in duration. If severe hair loss results, women are advised to consult with their physician.
If hair loss is experienced during use of the contraceptive pill, it is essential that women to continue taking their pill until they are able to consult with a physician or nurse. If a woman stops using the contraceptive pill, they may be at risk of pregnancy.